advertisement
 

  Back to Ask the Diabetes Team Ask the Diabetes Team
Question:

From Buffalo, New York, USA:

My four year old daughter has had type 1 diabetes for two and a half years, and we have never really been able to control her morning blood sugars. She wakes almost every morning with a blood glucose between 250-380 mg/dl [13.8-21.1 mmol/L]. Her middle of the night readings are sometimes low (37-65 mg/dl [2.1 -3.6 mmol/L]), or high (200-400 mg/dl [11.1-22.2 mmol/L]). Every night is different. She is under the care of a diabetes team, although we seem to be only switching her NPH at dinnertime, up and down (depending on the weeks blood glucoses). She takes 2 units of R with 13 units of NPH at breakfast time and 2 units of Humalog with 2 units of NPH at dinnertime. Her doctors do not recommend starting her on three shots a day because of her age. Any knowledge you can offer would be appreciated.

Answer:

I think that our policy (and duty) is to start an intensified insulin regimen even at your daughter's age. I'd suggest splitting the 2 units of Humalog with 2 units of NPH mixture so that she gets 2-4 H before dinner and 4-6 NPH at bedtime, even if bedtime is just after dinner.

The dosages must be regulated according to blood sugar levels, eating, and exercise over the day. As usual, try to avoid lows between midnight and 3:00 AM, remembering that lows around that time are mainly due to the combined effect of the two shots of N. If this happens too frequently, then I'd switch to some H before each meal and N only at bedtime.

MS

[Editor's comment: There are, of course, many ways to adjust the insulin program, but as Dr. Songini points out, it seems essential that a more complex program be started to get things smoothed out. It's not clear from your question whether your daughter is under the care of a pediatric diabetes team. If not, ask for a referral. WWQ]

DTQ-20010207115757
Original posting 18 Feb 2001
Posted to Daily Care

  
advertisement


                 
  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:18
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.